Thunderstorm Wind, Campbell
- When
- July 9, 2:30 PM MST to 2:35 PM MST
- Where
- Campbell County, 2 mi N of Rozet
- Measured
- 61 kt (70 mph)
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.317, -105.200
A 25' x 64' double-wide mobile home had part of the roof ripped off by straight line thunderstorm winds. " The roof portions landed on a truck parked next to the home and shattered.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A 25' x 64' double-wide mobile home had part of the roof ripped off by straight line thunderstorm winds. A witness observed "...hurricane type winds for 5 minutes with a torrential downpour, then it just let up for a minute or so, then a strong gust came and ripped the roof off." The roof portions landed on a truck parked next to the home and shattered. Debris was scattered up a nearby hillside. The roof was reportedly rebuilt two years ago and was only fastened at the corners. No other damage was reported in the sparsely developed subdivision.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT MON JUL 9 2001 PERSISTENCE WILL CONTINUE TO BE A GOOD FORECAST AS THE UPPER LEVEL HIGH PRESSURE OVER THE SOUTHERN PLAINS MOVES ONLY VERY LITTLE THE NEXT SEVERAL DAYS. SUBSTANTIAL MOISTURE (PRECIPITABLE WATER 150-200% OF NORMAL) AND INSTABILITY (SBCAPE 4000-5000 J/KG) WILL BE PRESENT AS WEAK WAVES CONTINUE TO AID IN DEVELOPMENT OF WIDESPREAD STORMS. A FLASH FLOOD WATCH WILL BE ISSUED FOR THE BLACK HILLS WHERE SLOW- MOVING AND TRAINING CELLS WERE OCCURRING. 0-6-KM SHEAR WILL ONLY BE MARGINALLY SUFFICIENT FOR SOME SUPERCELLS...MOSTLY OVER NORTHEASTERN WY AND THE BLACK HILLS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE OVER NORTHEASTERN WY AND PARTS OF WESTERN SD...BUT WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME DUE TO THE LACK OF A WELL DEFINED BOUNDARY. A WIND SHIFT LINE WAS NOTED JUST NORTH OF THE BLACK HILLS...SO WILL HAVE TO KEEP AN EYE ON THIS AREA FOR PERSISTENT STORMS...POSSIBLY UPGRADING THE FLASH FLOOD WATCH AREA LATER. FOR THE REST OF THE FORECAST...THE DIURNAL TREND APPEARS TO BE THE BEST BET WITH THE HIGHEST CHANCE OF THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. LOW-LEVEL WARM ADVECTION WILL ALSO BE PRESENT ACROSS THE AREA TONIGHT THROUGH TUESDAY NIGHT. A VERY WEAK SURFACE TROUGH AND SOME COLD ADVECTION WILL MOVE INTO WESTERN SD ON WEDNESDAY...WITH THE BEST MOISTURE/INSTABILITY/LIFT MOVING TOWARD CENTRAL SD. HOWEVER...WITH THE CONTINUED MONSOONAL MOISTURE AND A WEAK WAVE MOVING THROUGH THE CWA...THERE STILL SHOULD BE SCATTERED STORMS ALMOST EVERYWHERE. OTHERWISE...MOS TEMPERATURE GUIDANCE WAS REASONABLE THROUGH THE PERIOD...BUT HAVE RAISED LOWS MOST PLACES GIVEN THE ABUNDANT MOISTURE. IN THE EXTENDED...HAVE LEFT A CHANCE OF THUNDERSTORMS FOR EACH DAY AS VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED...EXCEPT FOR A SLIGHT WESTWARD SHIFT OF THE SOUTHERN PLAINS HIGH. AT ANY RATE...PLENTY OF MOISTURE/INSTABILITY SHOULD BE AVAILABLE FOR WEAK WAVES TO FIRE OFF SOME STORMS...MAKING IT TOO DIFFICULT TO BE PICKY ABOUT ANY GIVEN DAY. .UNR...FLASH FLOOD WATCH BLACK HILLS UNTIL MIDNIGHT. MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 AM MDT MON JUL 09 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 7 SW CUSTER SD WIND DAMAGE
07/08/01 CUSTER STRAIGHT-LINE WINDS
DOWNED APPROXIMATELY
2000 TREES ON NATIONAL
FOREST PROPERTY. PEA
SIZE HAIL ACCUMULATED
TO THREE INCHES DEEP.
ALSO, 15 PEOPLE WERE
EVACUATED DUE TO
PROPANE TANKS BEING
LOSE. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
BunkersSDZ026>031-041-042-WYZ055-058-091945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1055 AM MDT MON JUL 9 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND DAMAGING WINDS. .DISCUSSION... A WEAK UPPER LEVEL DISTURBANCE PUSHING THROUGH A MOIST AIRMASS IN PLACE OVER THE REGION WILL TRIGGER SHOWERS AND THUNDERSTORMS. THE STORMS WILL DEVELOP IN THE VICINITY OF THE BLACK HILLS EARLY THIS AFTERNOON AND MOVE EASTWARD ONTO THE PLAINS LATE THIS AFTERNOON AND INTO THE EVENING HOURS. COUNTIES INCLUDED IN THIS OUTLOOK ARE SOUTHERN CAMPBELL...WESTON... CUSTER...PENNINGTON...FALL RIVER AND SHANNON. uWCJIN-WYNE T. MURPHY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1240 PM MDT MON JUL 09 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1208 PM 7 SE SILVER CITY SD .75 INCH HAIL
07/09/01 PENNINGTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1208 PM 7 SE SILVER CITY SD 60 MPH TSTM GUST
07?/09/01 PENNINGTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
BunkersThe Rapid City radar (KUDX), 190 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260151.